About Breakthrough Bleeding

Written by nicole martindale
  • Share
  • Tweet
  • Share
  • Email

Breakthrough bleeding is a type of abnormal uterine bleeding unrelated to menstruation. It occurs when taking hormonal contraceptives, such as combined oral contraceptive pills (birth control pills). Bleeding is usually light, called "spotting," but can be heavy for some women. Breakthrough bleeding happens to about 30 per cent of women.

Other People Are Reading

Causes

Breakthrough bleeding can occur if you forget to take your birth control pill or if you take it late. It can also occur when you first begin to take an oral contraceptive or if you change from one method to another. Also, you are more likely to experience breakthrough bleeding if you start a new medication such as an antibiotic--some antibiotics are known to interfere with the pill's effectiveness.

Time Frame

Breakthrough bleeding is common during the first three months of beginning a hormonal contraceptive while your body adjusts to the hormones. Call your doctor if it lasts longer than four months.

Effects

Remember that while breakthrough bleeding may be inconvenient (you may need extra pads or tampons), it is not harmful and does not indicate cancer. If the bleeding becomes heavy or interferes with your day-to-day life, contact your doctor so that she can suggest another method of contraception.

Warning

Breakthrough bleeding is more likely to occur when the level of hormones in your body fluctuates, which can happen if you miss a pill, start a new medication or are sick with vomiting or diarrhoea. Use another method of contraception for at least seven days, as this can lower the pill's effectiveness and put you at risk for pregnancy.

Considerations

Use of extended-cycle birth control pills (pills that are taken every day of the month to reduce the number of periods you have to four per year) like Seasonale and Seasonique increases the risk of breakthrough bleeding. Bleeding should decrease over time, although it may take up to a year. Also be aware that breakthrough bleeding while taking extended-cycle pills may continue until your next period, which may be a long time. Contact your doctor if this is bothersome for you.

Prevention/Solution

There really is no way to make absolutely sure you do not experience breakthrough bleeding; however, it is less likely to occur if you take your birth control on time (i.e., don't miss a pill), do not use medications that interfere with the pill or if you use the correct birth control method for you.

Don't Miss

Filter:
  • All types
  • Articles
  • Slideshows
  • Videos
Sort:
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the eHow.co.uk site, you consent to the use of cookies. For more information, please see our Cookie policy.